Vitamin Overdose

Share on FacebookTweet about this on TwitterShare on StumbleUponShare on RedditPin on Pinterest

Vitamin Overdose

More is not necessarily better when it comes to vitamins, especially fat-soluble vitamins. The American Academy of Family Physicians lists the following vitamin overdose side effects sometimes associated with taking too much of a particular vitamin.

Fat-soluble Vitamins 

  • Vitamin A – Nausea, vomiting, headache, dizziness, blurred vision, clumsiness, birth defects, liver problems, and possible risk of osteoporosis. You may be at greater risk of these effects if you drink high amounts of alcohol or if you have liver problems, high cholesterol levels, or do not consume enough protein.

  • Vitamin D – Nausea, vomiting, poor appetite, constipation, weakness, weight loss, confusion, heart rhythm problems, and deposits of calcium and phosphate in soft tissues.

  • Vitamin E and K – An overdose from vitamin E or K is rare.

If you take blood thinners, talk to your doctor before taking supplemental vitamin E or vitamin K as these can significantly alter the effectiveness of certain blood thinning medications.

Water-soluble Vitamins

  • B-3 (niacin): Flushing, redness of the skin, and upset stomach.

  • B-6 (pyridoxamine): Nerve damage to the limbs, which may cause numbness, trouble walking, and/or pain.

  • C (ascorbic acid): Upset stomach, kidney stones, and increased iron absorption.

  • Folic Acid (folate): High levels may, especially in older adults, hide signs of B-12 deficiency, a condition that can cause nerve damage, mental status changes, and decreased vision among other issues.